Latest stream of conscience
blog
Search Resources

Delay of Treatment of Priapism Can Lead to Permanent Erectile Dysfunction

May 30, 2012

Priapism is a prolonged, unwanted and often painful erection which requires prompt medical treatment to avoid the risk of permanent sexual dysfunction and impotence. Due to the sensitive nature of the topic of priapism, sufferers may be hesitant to report it, but delay by the sufferer or his doctor, can lead to permanent injury.

Priapism has nothing to do with sexual arousal. According to the Mayo Clinic, priapism can arise from certain blood disorders such as sickle cell anemia and leukemia, illicit drug or alcohol use and injury to the genital or pelvic area. It can also be brought on by complications from prescription medication. These include oral erectile dysfunction management pharmaceuticals such as sildenafil, tadalafil and vardenafil (better known as Viagra, Cialis and Levitra) and injectable medications such as papaverine.

The public is less aware of other drugs which have been linked to priapistic symptoms, like certain antidepressants such as Prozac and Wellbutrin (fluoxetine and bupropion, respectively), the antipsychotics Zyprexa (olanzapine) and Risperdal (risperidone), and blood thinners such as heparin and warfarin (better known as Coumadin). Heparin and Coumadin, to which we dedicated a full blog post recently, are often prescribed in the aftermath of a heart attack, stroke or blood clot, but are taken by some patients over long periods of time for other conditions.

There are three types of priapism. The first, ischemic (also known as low-flow), is caused by blood being unable to leave the spongy tissue inside the penis. This is the most common and the most painful. The second type, which is generally not painful, is non-ischemic. This form results from an overabundance of blood in the tissues of the penis. The third is called stuttering priapism and occurs when symptoms manifest, disappear and reappear repeatedly.

If you or someone you know suffers from symptoms of priapism, time is of the essence. It is essential to tell your doctor about any of the drugs you may be taking. Once you have reported your signs and symptoms to a doctor or emergency department, delay in diagnosing and treating priapism can constitute medical negligence or malpractice. Regardless of whether it is day or night, go to an emergency room if you cannot immediately reach a doctor by phone for evaluation and treatment.

  • Topic List
      1. More...